Kansas, 2003

Hail and Damaging Wind in Kansas, July 28, 2003

July 28, 2003 · NWS DDC · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 28, 1:17 PM CST, 9 hours 18 minutes earlier.

Area forecast discussion, Jul 28, 1:17 PM CST, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CDT MON JUL 28 2003

DAYS 1-2...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES OVER THE NEXT COUPLE
OF DAYS. SURFACE COLD FRONT THAT MOVED THROUGH DDC THIS MORNING IS
NOW SOUTH OF THE KS-OK BORDER WITH NUMEROUS CU FIELD SOUTH OF IT.
TO OUR NORTH AND WEST, SHOWERS HAVE DEVELOPED IN ASSOCIATION WITH A
WEAK WAVE IN THE NORTHWEST FLOW. WITH THIS ACTIVITY MOVING TOWARD
THE AREA, SEE NO REASON TO CHANCE THE CURRENT FORECAST OF SLGT CHC
POPS FOR THIS EVENING. FOR TOMORROW, COULD SEE SOME STORMS DEVELOP
OVER THE HIGHER TERRAIN DURING THE AFTERNOON WHICH MAY CLIP OUR
WESTERN ZONES. THE REMAINDER OF THE AREA LOOKS CAPPED SO WILL
CONTINUE WITH NO POPS. CURRENT FORECAST REFLECTED THIS FAIRLY
WELL, SO DIDNT MAKE ANY CHANGES. BY WEDNESDAY, ANOTHER SHORTWAVE
DIVES SOUTHEAST OUT OF CANADA INTO THE GREAT LAKES REGION. THIS WILL
HELP TO BRING ANOTHER COLD FRONT SOUTH TOWARD THE AREA BY LATE
WEDNESDAY. AM NOT TOO IMPRESSED WITH THIS FRONT AT THE MOMENT, WITH
THE STRONG UPPER SUPPORT REMAINING WELL TO THE NORTHEAST. HOWEVER,
MODEL SOUNDINGS INDICATE VIRTUALLY NO CAP OVER THE AREA BY WEDNESDAY
AFTERNOON SO I COULDNT RULE OUT ISOLATED TSTORM DEVELOPMENT. FEEL
CLIMO (20%) POPS FIT THIS SITUATION WELL, AND ONLY MADE A FEW
TWEAKS TO THE CURRENT FORECAST. ONLY TWEAKED HIGH TEMPS UP A FEW
DEGREES TUESDAY AND WEDNESDAY BASED ON THE LATEST MODEL SOUNDINGS.

DAYS 3-7...

DID NOT TWEAK EXTENDED ALL THAT MUCH.  LATEST MODELS CONTINUE TO
SHOW SOME RETROGRESSION OF UPPER RIDGE THROUGH THE WEEK.  FOR
WEDNESDAY NIGHT, KEPT THE SLIGHT CHANCE POPS GOING AS WEAK FRONT
DROPS INTO CWA.  LOOKS LIKE CAP WILL AGAIN BECOME STRONG WITH UPPER
RIDGE FURTHER WEST BY THE WEEKEND.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 66 91 64 94 / 20 00 00 20
GCK 63 90 62 93 / 20 00 00 20
EHA 64 89 62 91 / 20 20 20 20
LBL 65 90 63 93 / 20 20 20 20
HYS 63 90 64 94 / 20 00 00 20
P28 70 93 67 96 / 20 00 00 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/15
Hazardous weather outlook, Jul 28, 4:30 AM CST, 18 hours 5 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
530 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ONLY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TODAY AND TONIGHT.
ANY STORM THAT MIGHT DEVELOP IS NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AGAIN, ONLY A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST
PERIODICALLY DURING THE WEEK.  SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

07

The radar

The Dodge City radar (KDDC), 77 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
July 28, 10:35 PM CST
Where
Comanche County, 1 mi E of Protection
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.467

Tree limbs up to nine inches in diameter were broken by the high wind.

Hail, Comanche

When
July 28, 10:47 PM CST
Where
Comanche County, 3 mi S of Protection
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -99.483

Hail, Comanche

When
July 28, 11:00 PM CST
Where
Comanche County, 3 mi E of Protection
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -99.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334285, 5334286, 5334287.